Alert archive / California / Freeze Warnings in 2017

Freeze Warning 1, NWS Reno, NV

May 12, 2017Lassen County, Plumas County, Sierra County, California

NWS Reno, NV issued this freeze warning at May 12, 2017, 2:50 PM PDT for Lassen County, Plumas County, Sierra County, California. It took effect at May 13, 2017, 12:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2017, 2:50 PM PDT (21:50 UTC)
In effect from
May 13, 2017, 12:00 AM PDT
Expired
May 13, 2017, 9:00 AM PDT
In force
9 hr
Issued by
NWS Reno, NV

Counties Lassen County, CA, Plumas County, CA, Sierra County, CA

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1576 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

932 
WWUS75 KREV 122150
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
250 PM PDT Fri May 12 2017

CAZ071-131200-
/O.NEW.KREV.FZ.W.0001.170513T0700Z-170513T1600Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Including the cities of Portola and Susanville
250 PM PDT Fri May 12 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PDT
SATURDAY...

The National Weather Service in Reno has issued a Freeze Warning,
which is in effect from midnight tonight to 9 AM PDT Saturday. 

* Temperature: 25 to 32 degrees in many valley locations Saturday
  morning.

* Impacts: Sensitive plants may die when exposed to this cold.
  Take precautions to protect those plants from the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means there is high confidence in sub-freezing 
temperatures. Preparedness activities should be considered to 
mitigate potential impacts due to the cold. 

&&

$$

NVZ004-130200-
/O.CON.KREV.LW.Y.0029.000000T0000Z-170513T0200Z/
Western Nevada Basin and Range including Pyramid Lake-
250 PM PDT Fri May 12 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT THIS
EVENING FOR PYRAMID LAKE...

* Winds: West to Northwest 10 to 20 mph with gusts to 35 mph. 

* Wave Heights: 1 to 3 feet from the mid lake waters to the
  southeast shores. 

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

http://weather.gov/reno
3 follow-up statements
066 
WWUS75 KREV 130205
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
705 PM PDT Fri May 12 2017

NVZ004-130315-
/O.EXP.KREV.LW.Y.0029.000000T0000Z-170513T0200Z/
Western Nevada Basin and Range including Pyramid Lake-
705 PM PDT Fri May 12 2017

...LAKE WIND ADVISORY HAS EXPIRED...

The Lake Wind Advisory is no longer in effect. 

Winds were decreasing and no longer meet advisory criteria. Lake 
waters may remain locally choppy through mid evening.

$$

CAZ071-131415-
/O.CON.KREV.FZ.W.0001.170513T0700Z-170513T1600Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Including the cities of Portola and Susanville
705 PM PDT Fri May 12 2017

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PDT SATURDAY...

* Temperature: 25 to 32 degrees in many valley locations 
  Saturday morning. 

* Impacts: Sensitive plants may die when exposed to this cold. 
  Take precautions to protect those plants from the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means there is high confidence in sub-freezing
temperatures. Preparedness activities should be considered to
mitigate potential impacts due to the cold.

&&

$$

http://weather.gov/reno
967 
WWUS75 KREV 131024
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
324 AM PDT Sat May 13 2017

CAZ071-131600-
/O.CON.KREV.FZ.W.0001.000000T0000Z-170513T1600Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Including the cities of Portola and Susanville
324 AM PDT Sat May 13 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* Temperature: 25 to 32 degrees in many valley locations this 
  morning. 

* Impacts: Sensitive plants may die when exposed to this cold. 
  Take precautions to protect those plants from the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means there is high confidence in sub-freezing
temperatures. Preparedness activities should be considered to
mitigate potential impacts due to the cold.

&&

$$

http://weather.gov/reno
499 
WWUS75 KREV 131550
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
850 AM PDT Sat May 13 2017

CAZ071-131700-
/O.EXP.KREV.FZ.W.0001.000000T0000Z-170513T1600Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Including the cities of Portola and Susanville
850 AM PDT Sat May 13 2017

...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...

The Freeze Warning will expire at 9 AM PDT this morning. 

Temperatures are warming above freezing this morning.

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this freeze warning went out at May 12, 2:48 PM PDT, 2 minutes earlier.

Area forecast discussion, May 12, 2:48 PM PDT, 2 minutes before
Area Forecast Discussion
National Weather Service Reno NV
248 PM PDT Fri May 12 2017

.SYNOPSIS...
A cold low pressure system will continue to affect the region into
next week with below average temperatures and chances for showers
and a few thunderstorms. Freezes can be expected in the Sierra
valleys and lower elevations of northeast California tonight. Strong
gusty winds will return Tuesday ahead of a strong spring cold front
that could bring some snow down to foothills and possibly lower
Tuesday night.

&&

.SHORT TERM...
The main change was to drop low temperatures for a few locations
tonight. Otherwise, the changes overall were minor. Clearing
behind the front this afternoon along with drier near surface air
should allow for good radiational cooling tonight as winds
diminish. A hard freeze is likely in Lassen County so issued a
warning there. Otherwise, while overnight lows will be chilly for
all areas, only localized spots will see a hard freeze tonight.

After a cool day Saturday with light winds, another cold morning
is possible Sunday. Uncertainty is higher as dewpoints will not be
quite as low and some high clouds may move in ahead of the next
wave. At this point, the area doesn't look great enough for any
highlights at this time, but will be monitored.

Sunday, the upper low splits with the base of the low dropping
into the Sacramento Valley. It appears there will be enough
moisture and cool temps aloft for some showers and possibly a few
thunderstorms. Maintained the forecast as is with the chances
mainly near and west of highway 395.

The upper low starts to translate east Sunday night with more
showers likely, and any location may see a shower or two. Then as
the low moves east, temps aloft should stabilize the airmass some.
A few showers will remain possible as moisture continues to
increase ahead of the big upper low. Still, anything at this time
looks to be light and temperatures will remain a good 10 to 15
degrees below average. Wallmann

.LONG TERM...Tuesday through Friday...

Timing is coming in line with a dynamic system and its associated
strong cold front expected to move through Tuesday and Tuesday
night. The upper low is expected to slow significantly Wednesday as
it drops into eastern Nevada and Utah, bringing lingering showers
through at least Wednesday...and possibly into Thursday (lower
confidence). There is high confidence that afternoon temperatures
will top out well below average Tuesday and Wednesday before
moderating towards average for late week.

Turning to the details for Tuesday and Tuesday night, simulations
have really come in line with the timing of the strong front. This
has increased confidence in a burst of foothill and mountain snow,
with lower valley rain changing to snow, between late Tuesday morning
and late Tuesday evening. The front is quite dynamic and has SOLID
POTENTIAL TO BRING MESSY TRAVEL CONDITIONS TO THE SIERRA AND NORTHEAST
CA ABOVE 5000-5500 FEET, especially if the heavier snow continues into
the evening. For the lower valleys, the timing for travel issues is not
ideal since simulations are trending faster with the precipitation
(Tuesday afternoon/evening versus overnight into Wednesday morning).
If this trend holds, then lower valleys will just see wet roads with
slushy conditions possible for a few hours in the foothills Tuesday
evening.

Late Tuesday night and Wednesday, residual wrap-around snow showers
will be possible. Most areas should not see much, if any, additional
accumulations from the showers, especially during the daytime.
However, the GFS indicates a wrap-around/TROWAL band of steady snow
developing by early Wednesday morning for eastern Churchill and
Pershing Counties; however, the ECMWF has the TROWAL potential over
far eastern NV so confidence is very low.

Thursday and Friday, an upper ridge slowly builds overhead from the
Pacific for drying conditions and warming high temperatures. Lows
will fall into the 30s for many lower valleys Thursday and Friday
mornings so be alert if you have sensitive vegetation. Snyder

&&

.AVIATION...
Winds gusts to 25 kts until 03Z this evening before diminishing.
Lighter north winds Saturday up to 10 kts. Otherwise VFR
conditions through Sunday morning. A few showers/thunderstorms
possible Sunday afternoon and evening, but still generally VFR.
Local MVFR CIGS/VIS and gusty winds near thunderstorms.
Wallmann

&&

.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory until 7 PM PDT this evening for Pyramid Lake
     in NVZ004.

CA...Freeze Warning from midnight tonight to 9 AM PDT Saturday CAZ071.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Freeze Warnings in California, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.